MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC COMPRESSION FORCEPS; INSTRUMENT COMPRESSION

WRIGHTS LANE SYNTHES USA PRODUCTS LLC COMPRESSION FORCEPS; INSTRUMENT COMPRESSION
Model Number 03.211.400
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Patient Involvement (2645)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Initial reporter is synthes sales representative.The device was received, the investigation is in progress, no conclusion could be drawn at the time of filing this report.A review of the device history records has been requested.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that on an unknown date, during a routine field inspection of the instrument, the compression forceps were discovered as broken.The ratcheting device was broken just above the screw that attaches to the handle.There was no procedure or patient involvement.This report is for one (1) compression forceps.This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Device history records review was completed for part: 03.221.400, lot: 6622478.Supplier: avalign technologies ¿ nemcomed, manufacturing date: jan 20, 2012.Review of the device history records showed that there were no relevant issues during the manufacture of the product that would contribute to this complaint condition.Product investigation has been completed.Upon visual inspection, it was observed that the leaf spring that articulates with the ratcheting rail was broken where it was secured to the handles of the forceps.The break in the small leaf spring occurred where the spring was screwed into the forceps handle with the m2.5*6 screw.Rust/discoloration was observed on the handle of the forceps at the edges of where the small leaf spring was screwed down.Upon disassembly of the m2.5*6 screw from the forceps handles, slight rust/discoloration was observed underneath the screw head and on small leaf spring, as well as the underside of the small leaf spring around the hole for the screw.Slight rust/discoloration was also observed on the underside of the small leaf spring at its proximal end where it articulates with the forceps handle.Very little surface wear was observed, consistent with the age and usage of the device (~7 years).As the received condition of the device was determined to agree with the complaint description, the complaint is confirmed.No definitive cause of the issue could be determined.During the document/specification review the relevant drawing, reflecting the current and manufacturing revision, were reviewed.The thickness of the small leaf spring was measured to be 1.25 mm which conforms to the specification of 1.25mm ± 0.1 mm.The head of the m2.5*6 was measured to be 4.87 mm which conforms to the specification of ø5 +0/-0.2 mm.The shaft of the screw was measured to be 2.45 mm which conforms to the specification of ø2.5 ± 0.1 mm.Dimensional inspection showed that none of the relevant components were out of specification.The complaint condition was confirmed as the compression forceps (03.211.400, 6622478) were observed to have a broken leaf spring.No new product design issues or manufacturing discrepancies were identified during this investigation.Based upon the investigation findings, no additional corrective and/or preventative action is proposed.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post market safety surveillance activities.The initial reporter is synthes sales representative.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
COMPRESSION FORCEPS
Common Device Name
INSTRUMENT COMPRESSION
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key8199585
Report Number2939274-2018-55603
Device Sequence Number2056523
Product Code HWN
UDI-Device Identifier10886982076267
UDI-Public(01)10886982076267
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 12/04/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number03.211.400
Device Catalogue Number03.211.400
Device Lot Number6622478
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/17/2018
Initial Date Received by Manufacturer 12/04/2018
Supplement Date Received by Manufacturer01/23/2019
Initial Report FDA Received Date12/27/2018
Supplement Report FDA Received Date01/24/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1